Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 291, NWS Atlanta, GA

November 29, 2022Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 29, 2022, 5:20 PM EST for Dade County, Walker County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2022, 5:20 PM EST (22:20 UTC)
Expired
Nov 29, 2022, 5:45 PM EST
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS52 KFFC 292220
SVRFFC
GAC083-295-292245-
/O.NEW.KFFC.SV.W.0291.221129T2220Z-221129T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
520 PM EST Tue Nov 29 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Walker County in northwestern Georgia...
  Central Dade County in northwestern Georgia...

* Until 545 PM EST.

* At 520 PM EST, a severe thunderstorm was located over Rising Fawn,
  or 7 miles south of Trenton, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Trenton, Fort Oglethorpe, Chickamauga, La Fayette,
  Chattanooga Valley, Rising Fawn, Noble, Linwood, New England,
  Cloudland Canyon State Park, Cooper Heights, Rock Spring and
  Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3492 8552 3492 8527 3486 8526 3485 8524
      3469 8524 3470 8555 3477 8557
TIME...MOT...LOC 2220Z 274DEG 39KT 3476 8550 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

07
2 follow-up statements
073 
WWUS52 KFFC 292235
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
535 PM EST Tue Nov 29 2022

GAC083-292245-
/O.CAN.KFFC.SV.W.0291.000000T0000Z-221129T2245Z/
Dade GA-
535 PM EST Tue Nov 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DADE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3492 8532 3492 8527 3486 8526 3485 8524
      3474 8524 3475 8544 3484 8537
TIME...MOT...LOC 2235Z 274DEG 39KT 3475 8530 

$$

GAC295-292245-
/O.CON.KFFC.SV.W.0291.000000T0000Z-221129T2245Z/
Walker GA-
535 PM EST Tue Nov 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR CENTRAL WALKER COUNTY...

At 535 PM EST, a severe thunderstorm was located over Linwood, or
near Lafayette, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Oglethorpe, Chickamauga, Chattanooga Valley, La Fayette, Noble,
Cooper Heights, Rock Spring and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3492 8532 3492 8527 3486 8526 3485 8524
      3474 8524 3475 8544 3484 8537
TIME...MOT...LOC 2235Z 274DEG 39KT 3475 8530 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

07
751 
WWUS52 KFFC 292241
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
541 PM EST Tue Nov 29 2022

GAC295-292251-
/O.EXP.KFFC.SV.W.0291.000000T0000Z-221129T2245Z/
Walker GA-
541 PM EST Tue Nov 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALKER COUNTY WILL
EXPIRE AT 545 PM EST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3492 8532 3492 8527 3486 8526 3485 8524
      3474 8524 3475 8544 3484 8537
TIME...MOT...LOC 2241Z 274DEG 39KT 3475 8523 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 2:52 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Nov 29, 2:52 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
252 PM EST Tue Nov 29 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 245 PM EST Tue Nov 29 2022

A cold front will bring active weather to the outlook area tonight
and early tomorrow. There will be a couple of rounds of
precipitation, one during the overnight hours and the second during
the mid to late morning with the front.

The cold front in question is still back over the central part of
the country, while a warm front is situated across the Gulf Coast.
The warm front isn't expected to move much further north across GA,
but will push northward across southeast MS and into central AL
before the cold front arrives. So,the forecast area isn't expected
to be within the warm sector overnight - that should stay to the
west. However, do expect storms to develop out ahead of the front
overnight and impact the CWA. Good forcing in the mid levels, strong
upper divergence and steepening mid level lapse rates will combine
for the chance of elevated convection overnight. Not expecting a lot
of potential for severe weather during the very early hours of the
morning, but the potential will increase towards 12Z as the actual
cold front approaches from the NW.

The front should begin approaching the NW corner of the CWA just
before 12Z. The models have been fairly consistent with timing from
run to run. There are some slight differences between the hi-res
convective models, but most of them are indicating the two waves of
precip - overnight (ahead of the front/elevated) and a second round
with the front. The front will be moving through a low cape/high
shear environment, so a QLCS type structure is anticipated.

With the storms being elevated later this evening and into the very
early morning hours, the potential for severe weather remains low.
However, the potential for strong storms/isolated severe storms will
increase with the front as they become more surface based. Damaging
wind gusts will be the primary hazard from any strong/isolated
severe thunderstorms. An isolated brief tornado cannot be ruled out
early on as the front approaches, but the shear should become more
unidirectional with time.

A secondary hazard will be locally heavy rainfall. With Multiple
rounds of precipitation, locally heavy at times, some localized
flooding will be possible. This potential should be highest along
and north of the I-85 corridor. In this area, 1 to 2 inches of rain
is likely with some 3"+ amounts possible.

Winds will be gusty behind the front tomorrow and temperatures near
or just slightly below normal are anticipated.

NListemaa

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 245 PM EST Tue Nov 29 2022

Long term forecast begins on Thursday with sfc pressure built in
over much of the southeast, limiting moisture across our area until
the weekend. Once the weekend gets here, moisture starts to flow in
from the west-southwest in the mid levels and the sfc providing
ample moisture for the northern portions of Georgia.  As a result,
PoPs have been kept mainly to the northern portion of Georgia
through the middle of next week. Severe weather indices seem to be
staying minimal at this point through the long term, so only showers
were mentioned.

With the high pressure max temps look to top out at the 55-60 degree
range and then as the moisture starts to funnel in, temps look to
max out in the 65-75 degree range.  Min temps are also looking to
stay in the mid to upper 50s through the middle of next week
providing a very moist environment. Referencing climatology, the min
temps this weekend look to be 15-20 degrees above climatology for
this time of year with the max temps being 10-15 degrees above
normal.

Hernandez

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM EST Tue Nov 29 2022

No major timing changes for the organized line of convection
coming through overnight. There is some potential for thunder
before the main line, but will be very difficult to time and can
be handled better as the system nears. A wind shift to the NW will
be likely after the line. MVFR conditions expected after 06Z with
some potential of IFR during the heaviest rainfall. Clearing by
early afternoon.

//ATL Confidence...Avi Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          54  68  32  55 /  90  90   0   0
Atlanta         58  64  34  53 / 100  80   0   0
Blairsville     50  55  27  53 / 100  60   0   0
Cartersville    56  62  29  55 / 100  60   0   0
Columbus        61  70  36  58 /  80 100   0   0
Gainesville     53  64  33  54 / 100  80   0   0
Macon           60  72  34  60 /  60  90   0   0
Rome            59  62  31  55 / 100  50   0   0
Peachtree City  58  67  31  55 / 100  90   0   0
Vidalia         59  71  40  60 /  20  70  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....Hernandez
AVIATION...NListemaa
Hazardous weather outlook, Nov 29, 10:24 AM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1024 AM EST Tue Nov 29 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1024 AM EST Tue Nov 29 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A developing frontal system will move into West GA tonight.
Showers and thunderstorms are expected tonight with the greatest
threats being gusty winds, periods of heavy rain, and frequent
lightning strikes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The frontal boundary from tonight will continue moving south and
east through the state Wednesday. Showers and thunderstorms will
accompany this front and some storms may become strong to
severe with the biggest threats being gusty winds, periods of
heavy rain, and frequent lightning strikes. Although a very low
risk at this time, a brief tornado is also possible, mainly across
SW portions of the state.

More rain is expected by the weekend but no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Nov 29, 5:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
503 PM EST Tue Nov 29 2022

GAZ001>003-292245-
Catoosa GA-Walker GA-Dade GA-
503 PM EST Tue Nov 29 2022

...Strong thunderstorms will impact portions of west central Catoosa,
Walker and Dade Counties through 545 PM EST...

At 502 PM EST, a line of strong thunderstorms was along a line
extending from Haletown (guild) to New Hope to near Stephensville to
near Higdon, and moving east at 35 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lafayette, Trenton, Fort Oglethorpe, Chickamauga, Lookout Mountain,
La Fayette, Chattanooga Valley, Rising Fawn, Noble, Cole City,
Wildwood, Fairview, Stephensville, Linwood, Chattanooga  Valley, New
England, Morganville, Hooker, Cloudland Canyon State Park and Cooper
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3498 8526 3487 8525 3470 8525 3462 8524
      3461 8553 3486 8559 3498 8560
TIME...MOT...LOC 2202Z 276DEG 31KT 3502 8555 3500 8563 3492 8559 3481
8569

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

07

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 5:03 PM ESTSpecial Weather StatementFFCDade, Walker42 min
Nov 29, 5:25 PM ESTSpecial Weather StatementFFCTroup35 min
Nov 29, 5:49 PM ESTSpecial Weather StatementFFCCoweta26 min
Nov 29, 5:53 PM ESTSpecial Weather StatementFFCWhitfield22 min
Nov 29, 6:38 PM ESTSpecial Weather StatementFFCDade37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.